Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 24, NWS Honolulu, HI

May 1, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 1, 2018, 3:53 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 1, 2018, 3:53 PM HST (01:53 UTC)
Expired
May 2, 2018, 3:31 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWHW70 PHFO 020153
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
353 PM HST Tue May 1 2018

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.Strong southwest winds will persist across the high summits of
the Big Island through at least Wednesday as a broad upper level 
trough advances toward the state. Elevated southwest winds will
continue into the weekend.


HIZ028-021500-
/O.CAN.PHFO.HW.W.0012.000000T0000Z-180502T0400Z/
/O.NEW.PHFO.WI.Y.0024.180502T0153Z-180503T0400Z/
Big Island Summits-
353 PM HST Tue May 1 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Wednesday. The High
Wind Warning has been cancelled.

* WINDS...Southwest 30 to 50 mph with localized gusts over 60 mph.

* TIMING...Through Wednesday afternoon. Winds are expected to
  decrease late Wednesday but will remain elevated near or just
  below the advisory level into the weekend.

* IMPACTS...Motorists, especially those in high profile 
  vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
2 follow-up statements
282 
WWHW70 PHFO 021326
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Wed May 2 2018

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.Strong southwest winds will persist across the high summits of
the Big Island through today as a broad upper level trough 
advances toward the state. Elevated southwest winds will continue 
into the weekend.

HIZ028-030230-
/O.CON.PHFO.WI.Y.0024.000000T0000Z-180503T0400Z/
Big Island Summits-
326 AM HST Wed May 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...South 25 to 35 mph with localized gusts over 55 mph.

* TIMING...Through this afternoon. Winds are expected to decrease
  late today but will remain elevated near or just below the 
  advisory level into the weekend.

* IMPACTS...Motorists, especially those in high profile vehicles, are
  urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
371 
WWHW70 PHFO 030131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Wed May 2 2018

HIZ028-030245-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-180503T0400Z/
Big Island Summits-
331 PM HST Wed May 2 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 1, 9:49 AM HST, 6 hours 4 minutes earlier.

Area forecast discussion, May 1, 9:49 AM HST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
949 AM HST Tue May 1 2018

.SYNOPSIS...
Thick high clouds and a band of low level moisture will linger
across the Big Island, and to a lesser degree on Maui, through
today. The rest of the island chain can expect rather dry and
stable conditions with light northeasterly winds. The band of low
level moisture will drift to the north tonight through Thursday,
and the atmosphere will become somewhat unstable as an upper level
trough digs toward the state. Moist, cloudy, and unsettled
conditions are expected to develop, with the highest chances of
rainfall focused across the western half of the state late
Wednesday into Friday.

&&

.DISCUSSION...
The calendar says May, but the weather pattern across the region
is more like winter. Low level moisture pooled along a dissipated
front remains stalled near and west of the Big Island this
morning. The front extends from a deep low centered roughly 900
miles north of the state and is supported by an unusually broad
and persistent mid to upper level trough parked over the central
Pacific. The upper level trough is maintaining thick high clouds
over the Big Island and is also producing very strong winds on
the high summits of the Big Island, where a High Wind Warning is
in effect. At the surface, a weak northeasterly flow is pushing
moisture onto windward slopes of the Big Island, where scattered
showers have been observed. Expect little change today, with
scattered showers falling along windward and southeast slopes
along with some showers forming along leeward slopes this
afternoon.

A somewhat cool, dry and stable northeasterly low level flow
persists from Kauai to Maui this morning. Dew points in this
rather dry air mass are running in the low to mid 60s, which is up
from yesterday but still a few deg F below May normal. The
overnight Lihue sounding and recent aircraft and satellite data
show a firm inversion between 4,500 and 5,500 ft and precipitable
water (PW) values around 0.8 to 0.9 of an inch, which roughly 70
percent of normal. As a result, scant rainfall has been confined
to north facing slopes. An increase in afternoon cloud cover is
expected due to high clouds moving up from the south and sea
breeze driven low clouds over interior and leeward terrain. These
sea breezes may trigger a few light showers this afternoon.

Unsettled weather will develop Wednesday and persist across
portions of the island chain through at least Friday. The deep
upper trough over the region will be reinvigorated as another
disturbance aloft drops in from the northwest. The band of
moisture currently over the Big Island will drift northward across
the central islands tonight and to the western end of the state
on Wednesday. Initially, rainfall along the diffuse band of low
level moisture will likely be spotty, even though thick mid to
high level clouds will spread to much of the state. As the upper
level trough approaches late Wednesday and Thursday, the
atmosphere will become increasing moist and unstable, mainly
across the western end of the island chain. Gentle to moderate
trade winds will focus rainfall along windward slopes. However,
showers could develop anywhere, and heavy rainfall will become
possible, mainly from Kauai to Oahu. The upper level trough will
weaken as it nears the state on Friday, and aside from a brief
uptick in trade winds, little change is expected, with the highest
rainfall chances looking to remain near or possibly west of
Kauai.

A pattern change appears to be in store during the weekend.
Although the GFS and ECMWF have yet to agree on the details and
timing, these models show the upper level trough swinging over the
state. This should slowly push the band of low level moisture,
then likely a weak front, down the island chain and cause
northeasterly trade winds to build in from west to east.

&&

.AVIATION...
A dissipating surface front stalled near the big island will
continue to bring low clouds and light precipitation to windward
Big Island today. The remnants of this feature are expected to
drift back westward over the islands tonight. AIRMET Sierra for
mountain obscuration across windward Big Island will likely be
lifted later today but may need to be reissued late this evening.
Elsewhere, VFR conditions are expected to prevail all areas.

The upper level jet over the islands will strengthen and lift
slowly northward. The thick deck of high level clouds currently
enveloping the eastern half of the state is expected to engulf
the remainder of the state by early evening. Moderate upper
level turbulence could become an issue over the western half
of the state late this afternoon or early evening.

&&

.MARINE...
Moderate trades are forecast to gradually fill in through
tomorrow as low pressure to the north continues northward and away
from the region and a weak ridge of high pressure noses eastward
to the north of the islands. The remnants of a frontal boundary,
currently southeast of the Big Island, is forecast to begin
drifting back over the islands Wednesday through Friday bringing
rain chances back up across the waters. Winds could drop off once
again this coming weekend as another cold front drops south across
the central Pacific toward the region.

Surf along north facing shores continues to trend down today as
north-northwest swell that peaked over the past few days eases.
This trend is anticipated to persist through the rest of the week,
which will result in minimal surf through the second half of the
week and into the upcoming weekend.

Surf along south facing shores is forecast to hold through the week,
as reinforcing small south-southwest swells from the southern
Pacific move through. The next reinforcement is expected to fill
in through the day Wednesday with two overlapping south-southwest
sources expected over the upcoming weekend.

Looking ahead into early next week, the ECMWF-Wave and WAVEWATCH
III are advertising another large northerly swell event that could
begin as early as Sunday night. The upper-level pattern is
forecast to amplify across the Pacific as a potent shortwave
trough dives south from the Aleutians toward the state,
potentially cutting off into a large upper low to the north of
the islands. If this scenario evolves, guidance suggests another
low developing to the north with northerly gales nosing southward
behind its attendant cold front. Details will follow in later
packages as confidence rises in this potential scenario.

See the latest Collaborative Nearshore Swell and Wind Forecast for
more details regarding surf on Oahu at:

www.prh.noaa.gov/hnl/pages/SRF.php#Discussion

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM HST this evening for Big Island
Summits.

&&

Discussion...Wroe
Aviation...Bedal
Marine...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:53 PM HSTFlash Flood WatchHFOHonolulu, Kauai3 days

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.